Forum topic

2 posts / 0 new
Last post
Tony West
Groshong PICC catheter reactions

I was wondering if anyone else has noticed a cluster of Groshong PICCs that are causing skin rashes/reactions along the path of the catheter under the dressing? You might be tempted to call it an allergic reaction to the catheter itself. I have seen this rarely with multiple brands over the years but we see patients in about 90 sites representing lines placed in probably twice that number of hospitals so I can say this is statistically significant. We do not see this issue with other brands from the same manufacturer.

I do not need to know how to deal with it, we have eliminated all sources other than the catheter itself, and are gathering lot numbers to look for a common thread. I am just wondering if others have been dealing with a cluster of these issues lately.

Tony West, RN, CRNI


Hi Tony,  Is this the only

Hi Tony, 

Is this the only clinical sign or symptom? Is this happening during the catheter insertion or after the insertion is complete? Is there any edema of throat, tongue, etc? I am thinking that this could be a form of the mast cell activation syndrome that has been seen with midline catheters. If there are no other signs and symptoms, and it is limited to just the insertion site, I would tend to think this could be an allergic reaction to something that has been carried into the vein such as the skin antiseptic agent. There is at least one study where extracts of silicone and polyurethane has been studied to see if the catheter material alone produced any type of allergic reaction and it did not in the study I am thinking about. So I would not place a lot of emphasis on the patient being "allergic" to the catheter material itself. 

Lynn Hadaway, M.Ed., RN, BC, CRNI

Lynn Hadaway, M.Ed., RN, BC, CRNI

Lynn Hadaway Associates, Inc.

126 Main Street, PO Box 10

Milner, GA 30257


Office Phone 770-358-7861

Log in or register to post comments